Nihonkai Mathematical Journal

Discontinuous maps whose iterations are continuous

Kouki Taniyama

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


Let $X$ be a topological space and $f:X\to X$ a bijection. Let ${\mathcal C}(X,f)$ be a set of integers such that an integer $n$ is an element of ${\mathcal C}(X,f)$ if and only if the bijection $f^n:X\to X$ is continuous. A subset $S$ of the set of integers ${\mathbb Z}$ is said to be realizable if there is a topological space $X$ and a bijection $f:X\to X$ such that $S={\mathcal C}(X,f)$. A subset $S$ of ${\mathbb Z}$ containing $0$ is called a submonoid of ${\mathbb Z}$ if the sum of any two elements of $S$ is also an element of $S$. We show that a subset $S$ of ${\mathbb Z}$ is realizable if and only if $S$ is a submonoid of ${\mathbb Z}$. Then we generalize this result to any submonoid in any group.

Article information

Nihonkai Math. J., Volume 25, Number 2 (2014), 119-125.

First available in Project Euclid: 26 March 2015

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 20M99: None of the above, but in this section 54C05: Continuous maps

Continuous map discontinuous map bijection group monoid subgroup submonoid


Taniyama, Kouki. Discontinuous maps whose iterations are continuous. Nihonkai Math. J. 25 (2014), no. 2, 119--125.

Export citation


  • J. de Groot, Groups represented by homeomorphism groups I, Math. Ann. 138 (1959), 80–102.
  • V. Trnková, Non-constant continuous mappings of metric or compact Hausdorff spaces, Comment. Math. Univ. Carolinae 13 (1972), 283–295.